Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 64, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2022, 8:34 PM CDT for 5 counties in Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 8:34 PM CDT (01:34 UTC)
- Expired
- May 12, 2022, 9:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:40 PM CDT | TSTM WND DMG | Graettinger, IA | MEDIUM SIZE TREE BRANCH DOWN IN GRAETTINGER. REPORT FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
990 WUUS53 KDMX 130134 SVRDMX IAC063-091-109-147-151-130215- /O.NEW.KDMX.SV.W.0064.220513T0134Z-220513T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 834 PM CDT Thu May 12 2022 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Emmet County in northwestern Iowa... Pocahontas County in northwestern Iowa... Western Kossuth County in north central Iowa... Northwestern Humboldt County in north central Iowa... Palo Alto County in northwestern Iowa... * Until 915 PM CDT. * At 833 PM CDT, severe thunderstorms were located along a line extending from Orleans to 10 miles east of Rush Lake to near South Twin Lake, moving northeast at 70 mph. This storm is producing a lot of blowing dust and possible gustnadoes. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Rodman and Emmetsburg Municipal Airport around 840 PM CDT. Emmetsburg, Five Island Lake, Whittemore, Cylinder and Kearney State Park around 845 PM CDT. Fenton around 850 PM CDT. Other locations in the path of these severe thunderstorms include Rolfe, Gilmore City, Ringsted, Lone Rock, Rutland, Bradgate, Swea City, Bode, Ottosen, Stinson Prairie State Park and Algona Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4350 9428 4276 9428 4257 9491 4350 9492 TIME...MOT...LOC 0133Z 213DEG 62KT 4345 9508 4294 9466 4245 9470 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Donavon
2 follow-up statements
366 WWUS53 KDMX 130148 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 848 PM CDT Thu May 12 2022 IAC063-091-109-147-151-130215- /O.CON.KDMX.SV.W.0064.000000T0000Z-220513T0215Z/ Emmet IA-Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA- 848 PM CDT Thu May 12 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR EMMET...NORTHERN POCAHONTAS...WESTERN KOSSUTH...NORTHWESTERN HUMBOLDT AND PALO ALTO COUNTIES... At 848 PM CDT, severe thunderstorms were located along a line extending from near Jackson In Jackson County to 8 miles east of Five Island Lake to 8 miles north of Manson, moving northeast at 70 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ringsted, Lone Rock, Swea City, Bode, Ottosen, Stinson Prairie State Park and Algona Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4284 9428 4272 9491 4350 9492 4350 9428 TIME...MOT...LOC 0148Z 213DEG 62KT 4365 9490 4314 9448 4265 9452 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Donavon
298
WWUS53 KDMX 130206
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
906 PM CDT Thu May 12 2022
IAC063-091-109-147-151-130215-
/O.EXP.KDMX.SV.W.0064.000000T0000Z-220513T0215Z/
Emmet IA-Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA-
906 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR EMMET...NORTHERN POCAHONTAS...
WESTERN KOSSUTH...NORTHWESTERN HUMBOLDT AND PALO ALTO COUNTIES WILL
EXPIRE AT 915 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northwestern Iowa.
LAT...LON 4284 9428 4272 9491 4350 9492 4350 9428
TIME...MOT...LOC 0205Z 213DEG 62KT 4389 9469 4338 9427 4289 9431
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:38 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 12, 6:38 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 638 PM CDT Thu May 12 2022 ...Updated for the 00z Aviation Discussion... .UPDATE... Issued at 638 PM CDT Thu May 12 2022 Updated zones for higher winds northwest/west and issued SPS for potential hazardous travel if the gust front accompanied by dust and visibility under 1 mile holds together and enters our far northwest. Otherwise, storms still possible this evening with northwest cluster and the new area in eastern Nebraska. && .DISCUSSION.../Tonight through Thursday/ Issued at 245 PM CDT Thu May 12 2022 Key messaging highlights: * Thunderstorms, possibly severe with damaging wind west this evening, dissipating west to east tonight. Redevelopment possible far southeast into peak heating tomorrow * Return of more seasonal temps and humidities into next week * Chances for showers and storms this weekend, and again starting the middle of next week Our weather can generally be separated into three regimes, tonight into tomorrow, the weekend, and then next week with all including a transition to more seasonal temperatures and humidities. Initially this evening the focus will be on upstream convective trends, which are already underway across NE/KS and ahead of schedule per convection allowing model(CAM) projections. The airmass ahead of this complex currently has some inhibition challenges, but the convection is expected to persist considering the degree of synoptic forcing and realize the 2500-3000 J/kg MLCAPE environment as it advances eastward. The primary threat this far east will certainly be damaging winds, which may extend well beyond the precipitation in outflow, even in decaying convection, with fairly dry soundings resulting in high DCAPEs and 3km delta theta-e. While mid level lapse rates are steep, the lack of deep shear this far east and the high freezing level may decrease the large hail threat to just low end severe limits or less. High LCLs and the lack of adequately strong and favorably oriented 0-3km shear will reduce the QLCS tornado potential as well. The CAMs and extrapolation suggest the convection will reach our western forecast area 7-8pm, and then weaken shortly thereafter and into the night with CIN eventually building with the loss of heating, and possibly fade altogether overnight. There was some question where the front would re-ignite during peak heating tomorrow south and east, but recent guidance trends suggest that better potential may be south and east out of the forecast area due to frontal placement and instability exiting, so precip chances have been reduced. The next precip window will then come into focus this weekend, looking at the track of the short wave now off the Pacific NW. This will follow our current compact PV anomaly with the southern axis of the Manitoba trough bringing through a period of forcing with low instability Saturday Night into Sunday. Looking further into next week, the amplitude decreases and becomes more zonal by Tuesday with most models suggesting lee side cyclogenesis and and associated baroclinic zone developing somewhere to our south, which will combine with weak kinematic forcing aloft farther north for more generally weak convection chances, although the instability is a bit better far south toward the MO border. These chances will persist through the remainder of the period, but this is more weighted toward lower confidence in the model consensus and NBM rather than the potential for extended rainfall. With limited instability next week, severe weather is not anticipated. This zonal flow and gradually sagging heights will also keep our temperature regime much closer to seasonal values, including humidities. This trend looks to persist beyond the valid period into the following weekend as well with most guidance suggesting the lack of any heat or humidity building. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 638 PM CDT Thu May 12 2022 Lowered cigs and visby west with approaching gust front and dust particularly northwest at FOD which probably has some chance of seeing some impacts. Farther east, little expected at MCW. Winds stronger this evening ahead of boundary with potential again for some lowering cigs with passing convection. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV DISCUSSION...Small AVIATION...REV
Hazardous weather outlook, May 12, 3:34 PM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Des Moines IA 334 PM CDT Thu May 12 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-132045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 334 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Heat index values into the mid to upper 90s across much of the area this afternoon. Another round of storms are expected tonight from western into central Iowa. These may be severe with damaging winds the main concern at this time with the highest risk over west and northwest Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional storm chances are possible on Friday and again Saturday night into Sunday. The risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight. Dodson
In the hours before
Special weather statement, May 12, 5:57 PM CDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service Des Moines IA 557 PM CDT Thu May 12 2022 IAZ004-005-015-023-024-033>035-130100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge 557 PM CDT Thu May 12 2022 ...Gusty South Winds Increasing to West Southwest Between 630 PM and 730 PM this Evening... Strong low pressure over Central Nebraska is enhancing south wind gusts to near 40 to 45 mph at times this evening. An area of thunderstorms is entering northwest Iowa with a rather strong gust front, accompanied by a wall of dust. This is moving east northeast and may enter the Pocahontas and Emmet County areas between 630 and 730 pm this evening. Wind speeds may continue over 50 mph with the gust front and visibility may lower to under a mile at times. Persons should be aware of the potential for adverse travel conditions this evening in this area and be prepared for a period of strong winds. The gust front should weaken somewhat as it moves east, but some areas of blowing dust may still occur farther east this evening. Persons traveling over the region should be ready for cross winds this evening; particularly if driving a high profile vehicles as well as potentially low visibility. Please drive carefully. IAZ044>047-057>059-070>072-081-082-092-093-130100- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- Including the cities of Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 557 PM CDT Thu May 12 2022 ...Gusty South Winds this Evening... Strong low pressure over Central Nebraska is enhancing south wind gusts to near 35 to 40 mph at times this evening. The winds will begin to slow a bit between 7 and 8 pm this evening. Persons traveling over the region should be ready for cross winds this evening; particularly if driving a high profile vehicles. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| May 12, 11:28 PM CDT | Special Weather Statement | DMX | Adair, Calhoun, Greene, Guthrie, Webster | 47 min |
| May 13, 12:14 AM CDT | Special Weather Statement | DMX | Boone, Dallas, Greene, Madison, Polk, Story and 1 more | 61 min |
| May 13, 1:11 AM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 64 min |
| May 13, 1:53 AM CDT | Special Weather Statement | DMX | Mahaska, Poweshiek, Tama | 22 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.